PCP March 9, 2012. Diabetic Protocol. Case Study.
Download Policy: Content on the Website is provided to you AS IS for your information and personal use and may not be sold / licensed / shared on other websites without getting consent from its author.While downloading, if for some reason you are not able to download a presentation, the publisher may have deleted the file from their server.
You are dispatched Code 3 for a Diabetic, at 0730….You arrive at a Gold River townhouse and are led by the parents to the upstairs. They state their son is a insulin dependent diabetic and has been sick for two days with flu like symptoms.
This morning they could not wake him and he sleep thru his alarm and they called for a Ambulance. You find a 13 year old male, lying supine in bed………
Lets discus the symptoms... What do you expect?
Break out Groups
The parents also tell you he went to bed early last night, and skipped his bedtime snack. Last night his blood sugar was 4.1 mmol/l.
On Exam: No evidence of trauma
Loc—Groans to painful stimulus
Airway—Inadequate, snoring-will not take an airway
positioned ¾ prone—airway clears
Circulation—Easily felt radial pulse/rapid
Should you initiate your Diabetic emergencies Protocol or should you load and go?
What are the 5 things you must have done to initiate your protocol?
IDDM since the age of 8 years old, sick for 2 days, infrequent episodes of hypoglycemia that are usually resolved with food. The patient has never required an ambulance before.
Vitals—108/64, Pulse 96 regular and easily felt, respirations are 20 regular and adequate, skin is pale, cool and clammy, GCS 1,2,4 = 7, O2 sat on high flow o2 is 99%
Blood glucose is 1.7 mmol/l
What do you need to know?
Break out Groups
Patient takes Humulin N and R on a sliding scale in the morning and evening. He has also been taking Ibuprofen for the last 2 days. The Patient has no drug allergies. No other medical conditions.
What do you do now?
Break out Groups
Classification: Hyperglycemic Agent (antihypoglycemic)
Mechanism: Pancreatic Hormone, which acts on the glycogen in the liver, converting it to glucose. Producing a temporary rise in blood glucose. (Glycogenolysis)
Indication: Hypoglycemia (if unable to establish an IV for ACP and PCP and hypoglycemia when patient is unable to obey commands)
Contraindications: Known allergy to Glucagon
Pheochromocytoma (an adrenal gland tumor, can cause sudden and marked increase in BP)
Route and Method: SC/IM (ACP, PCP)
Onset/Duration: IM 8-15 minutes, 10-30 minutes
SC—similar to IM (a little slower)
Elimination: rapidly degraded by the liver, kidneys and in the plasma. Half life 3-6 minutes in plasma
Patients < 20 kg—0.5 mg
Side Effects: Nausea and Vomiting (common)
(infrequent) Hypokalemia, Generalized allergic reaction
Increased pulse and BP
What do we do next?
Known diabetic patients with decreased LOC whose history suggests hyperglycemia or hypoglycemia
Before initiating the Diabetic Emergencies protocol, you must have done or obtained the following: (5)
Blood Glucose < 4.0mmol/L
Blood Glucose > 4.0mmol/L
Administer oral glucose
Initiate IV D10W administer 100ml rapid infusion & 50mg
Thiamine IV before D10W infusion is complete
Initiate IV N/S en route
Administer IV N/S at maintenance rate
If IV is contraindicated or if IV cannot be obtained, administer
1mg SC Glucagon (>20kg) or 0.5mg SC (<20kg)
Continue with further assessment & tmt
Continue with assessment & tmt en route
Administer second 100ml D10W rapid infusion -Maintain IV D10W at 100ml/hr -Continue with assessment & tmt -Repeat Glucometer testing
Administer IV D10W at 100ml/hr
Continue with assessment & tmt
Contact Emergency Physician for further orders
If no improvement consider causes of unconsciousness